Florida, 2022

Hail and Damaging Winds in Florida, May 29, 2022

May 29, 2022 · NWS JAX · 3 events in 1 county or zone

Precipitable water values were only around an inch with dry mid levels. Moisture slowly increased in the afternoon with sea breeze initiated strong to pulse severe storms in the late afternoon and evening along mergers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Precipitable water values were only around an inch with dry mid levels. Moisture slowly increased in the afternoon with sea breeze initiated strong to pulse severe storms in the late afternoon and evening along mergers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 29, 8:00 PM EST, 32 minutes earlier.

Area forecast discussion, May 29, 8:00 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
900 PM EDT Sun May 29 2022

.UPDATE...

East coast sea breeze that triggered afternoon convection along
the US 301 and US 17 corridors has shifted all the way inland to
the I-75 corridor and will continue to trigger a few showers and
thunderstorms across inland NE FL through midnight, then focus
will shift to the Atlantic Coastal Waters where approaching trough
will start to trigger scattered showers and isolated storms over
the waters towards morning which will shift towards the beaches
towards morning. Over inland areas expect some patchy late night
fog and temps not as cool as last night in the mid/upper 60s,
with lower/middle 70s along the coast. Coastal trough will push
closer to the NE FL/SE GA coastal counties Monday morning with at
least scattered showers and isolated storms that are expected to
shift inland with the East coast sea breeze front as it pushes
westward during the afternoon hours and expect scattered to
numerous showers and storms over inland areas, especially along
the I-75 corridor of inland NE FL. Max temps in the middle 80s at
the beaches, upper 80s for the I-95 corridor and into the lower
90s over further inland areas. With the introduction of cooler
air aloft and more moisture expect a mixture of stronger storms
with a few isolated severe storms with hail/damaging winds of
40-60 mph possible through the afternoon hours with a relatively
slow storm from SE to NW which will enhance the usual locally
heavy rainfall in the stronger storms.

&&

.PREV DISCUSSION [743 PM EDT]...

.NEAR TERM [Through Tonight]...

Below average moisture across the area is successfully limiting
precipitation along the sea breezes this afternoon. Only isolated
to widely scattered showers and thunderstorms will be possible
through this evening along the sea breeze boundaries.
Precipitation chances will quickly end after sunset tonight, then
it will be mostly dry for the rest of tonight. There is a low
chance that there could be a few sprinkles or light showers along
the coast through the night. At inland locations, mostly clear to
partly cloudy skies and light winds will allow for patchy fog
development late tonight into the early morning hours of Memorial
Day. Low temperatures tonight will be mild in the upper 60s and
lower 70s.

.SHORT TERM [Monday Through Tuesday Night]...

High pressure will be located to the north over the Carolinas
Monday and Tuesday, which will continue onshore flow through the
period. The Atlantic and Gulf sea breezes are expected to develop
each afternoon and move inland, the Atlantic sea breeze will be
more dominant with faster movement supported by easterly onshore
flow. Because the Atlantic sea breeze will be moving inland
faster, the sea breezes are expected to merge somewhere near the
I-75 corridor both days. South-southeasterly steering flow will
also increase moisture across the area, resulting in an increase
in shower and storm coverage. Scattered to numerous showers and
storms will be possible along the sea breezes as they move inland
during the afternoons and evenings. The highest precipitation
chances will be in inland NE FL both days where convergence will
be maximized along the sea breeze mergers.

Warm temperatures will continue on Monday and Tuesday. Highs will
be in the upper 80s and lower 90s, and lows will be in the upper
60s and lower 70s. Highs will be warmer inland and cooler along
the coast, and lows will be cooler inland and warmer along the
coast.

.LONG TERM [Wednesday Through Sunday]...

High pressure that was located over the Carolinas will weaken and
get pushed to the south and southwest Wednesday and Thursday as a
cold front approaches the region from the northwest. As the high
pressure ridge passes overhead, a pocket of drier air will move
in and suppress convection on Wednesday and Thursday. Despite sea
breeze development each day, only isolated to widely scattered
showers and storms are expected each afternoon and evening, and
precipitation chances will be mainly limited to NE FL.

The cold front will gradually make its way towards the area and
will be knocking on our doorstep by Friday night. The front will
be slowing down and weakening as it passes, and will make its way
south across the forecast area through the weekend. Precipitation
chances will increase Friday through the weekend thanks to the
cold front providing lift and pushing moisture back into the
region. Scattered showers and storms will be possible Friday
through Sunday with precipitation chances highest in the
afternoons and evenings when diurnal heating is at its peak.

Temperatures will be warming Wednesday through Friday, then cool
slightly next weekend. Highs will range from the middle 80s to
the middle 90s through the period with lows in the upper 60s and
lower 70s.

Models have been hinting at the development of a tropical low
mid-to-late this week near the Yucatan Peninsula or in the
northwestern Caribbean sea, and the NHC has put a 30% chance of
tropical cyclone formation over the next 5 days for this area.
Model solutions vary greatly with how they handle the development
of a potential low in this area (timing/location/strength), and
therefore there is a large amount of uncertainty in the forecast.
It is still too early to tell exactly what will happen and when
and if our area will have any impacts at all, so please check back
in to the National Hurricane Center's website later this week for
the official forecast.

.AVIATION...
[Through 00Z Tuesday]

East coast sea breeze front may still trigger a brief shower at
GNV until 02z, otherwise expect mainly VFR conds at all TAF sites
through the evening. Near calm wind at inland TAF sites should
lead to some patchy fog at GNV/VQQ/JAX with some 3-5 mile vsbys
from 08-13Z possible, while closer to the Atlantic Coast the
increased onshore flow/moisture will lead to earlier morning
showers at SSI/SGJ/CRG by the 12-13Z time frame as the Atlantic
Coast sea breeze front is more active closer to the coast on
Monday as it presses inland with at least VCSH possible at the
coastal TAF sites of SSI/CRG/SGJ/JAX, then pressing inland after
18Z with at least PROB30 TSRA expected at GNV from 19-24Z and VQQ
from 18-22Z, JAX remains on the edge of deeper convection during
the afternoon hours and will just go with VCTS for now, along the
coast, can't rule out a shower at times so continue VCSH through
the afternoon hours for CRG/SGJ/SSI with East winds at 12-14 kts.

.MARINE...

High pressure will remain to the north off the Carolina coast
through Tuesday, then high pressure will move south over the
local waters while weakening on Wednesday and Thursday. A cold
front will approach from the northwest late in the week then
slowly move south across the local waters next weekend.

Rip Currents: Moderate Risk of rip currents at all area beaches
through at least midweek.

.FIRE WEATHER...

Dry air will limit showers and storms along the sea breezes this
afternoon and evening to only isolated precipitation chances.
Increasing moisture and afternoon precipitation chances are
expected Monday and Tuesday. Sea breezes are expected to develop
both days, producing scattered to numerous showers and storms
in the afternoons and evenings. Patchy inland fog will be
possible the next couple days during the early morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  68  90  67  90  66 /  10  30  10  30   0
SSI  74  84  73  83  72 /  20  30  20  30   0
JAX  71  89  70  87  69 /  20  30  20  40  10
SGJ  72  87  71  85  71 /  10  30  30  30  10
GNV  68  92  68  89  67 /  20  50  20  60  10
OCF  68  92  67  90  68 /  20  50  30  60  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, May 29, 3:55 PM EST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
455 PM EDT Sun May 29 2022

FLZ024-425-292130-
Western Duval FL-Inland Nassau FL-
455 PM EDT Sun May 29 2022

...A strong thunderstorm will impact portions of southwestern Nassau
and west central Duval Counties through 530 PM EDT...

At 455 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bryceville, or 13 miles south of Callahan, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bryceville, Baldwin and Whitehouse Air Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3041 8182 3029 8187 3031 8201 3049 8197
TIME...MOT...LOC 2055Z 101DEG 9KT 3038 8191

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

WOLF
Special weather statement, May 29, 4:07 PM EST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
507 PM EDT Sun May 29 2022

GAZ264-364-292130-
Northeastern Charlton GA-Western Charlton GA-
507 PM EDT Sun May 29 2022

...A strong thunderstorm will impact portions of east central
Charlton County through 530 PM EDT...

At 507 PM EDT, Doppler radar was tracking a strong thunderstorm over
Folkston, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Folkston and Homeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3082 8194 3083 8194 3082 8196 3081 8197
      3080 8196 3078 8198 3079 8200 3079 8202
      3078 8202 3077 8201 3076 8214 3091 8205
      3083 8193
TIME...MOT...LOC 2107Z 101DEG 9KT 3080 8200

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

WOLF
Special weather statement, May 29, 4:14 PM EST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
514 PM EDT Sun May 29 2022

FLZ132-232-292145-
Eastern Clay FL-Western Clay FL-
514 PM EDT Sun May 29 2022

...A strong thunderstorm will impact portions of north central Clay
County through 545 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Doctors Inlet, or near Orange Park, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Doctors Inlet, Lakeside and Asbury Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3013 8170 3007 8173 3005 8186 3018 8182
TIME...MOT...LOC 2114Z 101DEG 9KT 3012 8179

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

WOLF
Special weather statement, May 29, 4:56 PM EST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
556 PM EDT Sun May 29 2022

FLZ137-237-292230-
Eastern Putnam FL-Western Putnam FL-
556 PM EDT Sun May 29 2022

...A strong thunderstorm will impact portions of central Putnam
County through 630 PM EDT...

At 556 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hollister, or near Palatka, moving west at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Palatka, Bardin, Hollister, Satsuma and Carraway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2975 8169 2957 8162 2949 8179 2970 8184
TIME...MOT...LOC 2156Z 070DEG 5KT 2964 8174

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

WOLF
Special weather statement, May 29, 7:45 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
845 PM EDT Sun May 29 2022

FLZ240-340-300115-
Central Marion FL-Western Marion FL-
845 PM EDT Sun May 29 2022

...A strong thunderstorm will impact portions of northwestern Marion
County through 915 PM EDT...

At 845 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cross Creek, or 9 miles west of Citra, moving
northwest at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Reddick, McIntosh, Flemington and Lowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2937 8235 2948 8241 2949 8231 2948 8225
      2944 8221 2943 8221 2942 8219 2933 8212
      2929 8227
TIME...MOT...LOC 0045Z 133DEG 6KT 2938 8227

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

WOLF
Special weather statement, May 29, 8:28 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
928 PM EDT Sun May 29 2022

FLZ136-236-240-340-300215-
Eastern Alachua FL-Western Alachua FL-Central Marion FL-
Western Marion FL-
928 PM EDT Sun May 29 2022

...Strong thunderstorms will impact portions of southwestern Alachua
and northwestern Marion Counties through 1015 PM EDT...

At 928 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near University Of Florida to Anthony. Movement
was northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anthony, Micanopy, Reddick, McIntosh, Flemington and Lowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2963 8254 2968 8239 2927 8208 2923 8219
TIME...MOT...LOC 0128Z 155DEG 10KT 2962 8245 2928 8213

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

WOLF

The radar

The Jacksonville radar (KJAX), 120 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Alachua

When
May 29, 8:32 PM EST
Where
Alachua County, 1.38 mi N of Kirkwood
Measured
0.88 in hail
Reported by
Public
Coordinates
29.550, -82.330

Nickel size hail was reported near mile marker 378 along Interstate 75. The time of the event was based on radar.

Thunderstorm Wind, Alachua

When
May 29, 9:17 PM EST
Where
Alachua County, 1.38 mi N of Air Base
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
29.700, -82.280

The Gainesville ASOS measured a wind gust of 59 mph.

Thunderstorm Wind, Alachua

When
May 29, 9:24 PM EST
Where
Alachua County, 1.2 mi E of (Gnv)gainesville Arp
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.680, -82.250

Trees were blown down in the vicinity of 6400 39th Blvd. The time of damage was based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024738, 1024739, 1024740.